Alert archive / South Dakota / River Flood Warnings in 2022

River Flood Warning 6, NWS Sioux Falls, SD

May 13, 2022Brookings County, Hamlin County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at May 13, 2022, 8:29 AM CDT for Brookings County, Hamlin County, South Dakota. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
May 13, 2022, 8:29 AM CDT (13:29 UTC)
Expired
May 15, 2022, 9:44 AM CDT
In force
49 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Brookings County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Estelline (BSES2).

Action stage
1642.5 ft
Minor stage
1644 ft
Moderate stage
1645.5 ft
Major stage
1648 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 13, 6:24 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 13, 6:24 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
624 AM CDT Fri May 13 2022

.SHORT TERM...(Today and Tonight)
Issued at 352 AM CDT Fri May 13 2022

Early this morning, surface observations show the passing cold front
is now well east into central IA. Behind this, we'll see pleasant
conditions much better suited for outdoor activities today with
drier, cooler westerly flow. Expect near normal spring temperatures
with highs expected to reach the 70s to near 80 degrees. Very dry
mid level air entraining in should bring abundant sunshine and
diurnal cumulus later this afternoon. Efficient boundary layer
mixing means west winds gusting 20-35 mph this afternoon, strongest
along the MN Buffalo Ridge and in near/north of the I-90 corridor.

Winds will weaken quickly with sunset, giving way to light and
variable winds overnight. Light and variable winds prevail overnight
as a weak upper disturbance and sfc troughing push in. Quiet weather
and mostly clear skies persist into Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 352 AM CDT Fri May 13 2022

Saturday looks to be a touch cooler than Friday, but largely similar
with dry conditions and near normal temperatures. By Saturday
morning, a cold front associated with the main upper trough axis
plunges through the Northern and Central Plains, bringing in some
mid to high clouds to start the day. Despite early CAA, think
sunshine for much of the day combined with mixing should allow for a
fairly warm day so brought high temperatures up to CONSAll, with
potential for even warmer. Though sfc high pressure builds in
quickly after, a very dry atmospheric column will be sufficient to
mix down westerly gusts peaking 25-40 mph again.

On Saturday night and Sunday, the weather pattern becomes a bit more
active as northwesterly flow aloft brings a few weaker disturbances
through the Central Plains while the late-week upper low churns over
the Canadian Prairie. With Gulf stream heat and moisture holding
further south, increased cloudiness is more likely than receiving
appreciable precipitation. Model sounding profiles suggest dry low
level air will greatly impede amounts reaching the sfc, resulting in
occasional light showers or sprinkles. Rainfall amounts should be
less than a tenth of an inch, greatest south of the I-90 corridor.

The upper level pattern becomes zonal for much of the work week.
Temperatures are expected to remain near seasonal and mild for this
time of year from Sunday through mid week - daytime highs in the
upper 60s to lower 80s and overnight lows in the 40s and 50s. Rain
chances increase Monday night through early Wednesday as a weak wave
or two tracks through the Central and Southern Plains. The better
forcing, instability, and moisture supply look to be well to our
south, so am not seeing support for any major impacts regarding
heavy rains or severe weather at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 622 AM CDT Fri May 13 2022

VFR conditions will prevail through the period. Southwest winds
will turn more westerly later today. Expect gusts of 15-25 kts to
develop later this morning, up to 25-35 kts this afternoon. Winds
will become light and variable around sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, May 13, 4:07 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
407 AM CDT Fri May 13 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
407 AM CDT Fri May 13 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:02 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Union43 min
May 12, 7:17 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Lincoln, Turner, Union, Yankton43 min
May 12, 7:35 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDUnion40 min
May 12, 7:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha44 min
May 12, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha47 min
May 12, 7:14 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Ida, Woodbury46 min
May 12, 8:28 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, Dickinson, Osceola47 min
May 12, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson41 min
May 12, 8:38 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone52 min
May 13, 10:56 AM CDTRiver Flood WarningFSDLyon21 days

Nearby

River Flood Warnings in South Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.